Alert archive / Georgia / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 243, NWS Tallahassee, FL
NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 21, 2016, 1:58 PM EDT for Colquitt County, Thomas County, Georgia. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2016, 1:58 PM EDT (17:58 UTC)
- Expired
- Jul 21, 2016, 2:45 PM EDT
- In force
- 47 min
- Issued by
- NWS Tallahassee, FL
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Colquitt County, GA, Thomas County, GA
The radar
The Moody AFB radar (KVAX), 77 km from the middle of the area, began a volume at 18:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 2:15 PM EDT | TSTM WND DMG | Coolidge, GA | PICTURE OF TREE SNAPPED IN COOLIDGE ON SOCIAL MEDIA |
| Jul 21, 2:15 PM EDT | TSTM WND DMG | Enon, GA | SEVERAL TREES DOWN IN THE COUNTY. LOCATION APPROXIMATED |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 6.0 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1377 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 1014 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
248
WUUS52 KTAE 211758
SVRTAE
GAC071-275-211845-
/O.NEW.KTAE.SV.W.0243.160721T1758Z-160721T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
158 PM EDT THU JUL 21 2016
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL COLQUITT COUNTY IN GEORGIA...
NORTHEASTERN THOMAS COUNTY IN GEORGIA...
* UNTIL 245 PM EDT
* AT 157 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
COOLIDGE...OR 12 MILES SOUTH OF MOULTRIE...AND IS NEARLY
STATIONARY.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
COOLIDGE...ENON...MURPHY...MOULTRIE MUNICIPAL A/P AND PATTEN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3089 8378 3098 8392 3114 8384 3102 8373
3100 8374
TIME...MOT...LOC 1757Z 298DEG 4KT 3100 8382
HAIL...1.00IN
WIND...60MPH
$$
11-MOORE1 follow-up statement
652
WWUS52 KTAE 211837
SVSTAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
237 PM EDT THU JUL 21 2016
GAC071-275-211847-
/O.EXP.KTAE.SV.W.0243.000000T0000Z-160721T1845Z/
COLQUITT GA-THOMAS GA-
237 PM EDT THU JUL 21 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL COLQUITT AND
NORTHEASTERN THOMAS COUNTIES WILL EXPIRE AT 245 PM EDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER GUSTY
WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3089 8378 3098 8392 3114 8384 3102 8373
3100 8374
TIME...MOT...LOC 1834Z 298DEG 4KT 3100 8382
$$
11-MOOREWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 6:53 AM EDT, 7 hours 5 minutes earlier.
Area forecast discussion, Jul 21, 6:53 AM EDT, 7 hours 5 minutes before
Area Forecast Discussion National Weather Service Tallahassee FL 653 AM EDT THU JUL 21 2016 .AVIATION [Through 12Z Friday]... VFR conditions are expected today outside of any thunderstorms. Scattered TSRA is expected this afternoon, mainly after 17z across the southern TAF sites and starting a little later around 21z across the northern TAF site areas. && .PREV DISCUSSION [347 AM EDT]... .NEAR TERM [Through Today]... CWA remains on the eastern side of an upper level ridge to the west with a trough along the eastern U.S. coast, resulting in northerly flow aloft across the CWA. Do expect to see a more active day than yesterday, both in regards to seabreeze thunderstorms and storms sinking into the CWA from the north. No clearly defined short waves in the ECMWF or GFS but the NAM is picking up on a later start with less seabreeze activity and then a complex sliding in from the northeast. Still think we'll see the seabreeze activity after 18z, but then late in the afternoon scattered storms could slip down into the northern portion of the CWA. SPC has included the majority of the CWA in a slight risk for today - could see a few strong and severe storms with the main threat being damaging wind. Another hot day is in store across the tri-state area with mid to upper 90s forecast for highs today. While this results in heat indices in the 104-107 degree range, which is below heat advisory criteria, it's still a good idea to follow heat safety rules such as limiting time outside and staying hydrated. .SHORT TERM [Tonight Through Saturday]... Ridging over the Central CONUS remains in place through Friday before the pattern begins to break down. In this flow regime, late day convection tends to filter in from the Carolinas and this is depicted well in the 21/00z NAM which shows convection from Thursday continuing across the area until at least 06z Fri. The NAM is quite aggressive, however, with little support for such widespread coverage in the other models, so will keep PoPs in the low chance range for tonight. On Friday, with the ridge still off to the west, expect a late start to convection and generally scattered coverage at best. Expect it to continue to be quite warm, with highs in the mid to upper 90s and heat indices topping out in the 104-106 degree range in the afternoon. By Saturday, ridging across the Central CONUS will begin to weaken slightly, which should lead to a little better coverage of afternoon storms across the region, though still below normal for what would typically be seen in late July. .LONG TERM [Saturday Night Through Thursday]... The first half of the long term period should feature a return to near normal rain chances through Monday with the absence of the strong ridge over the Plains. By Tuesday, ridging from the Western Atlantic spreads westward into NE Florida, which should result in a decrease in afternoon rain chances and an increase in afternoon highs back to the upper 90s across inland areas. .MARINE... High pressure will continue to dominate the northern Gulf Coast. As a result, winds will generally remain 10 knots or less and seas of 2 feet or less. .FIRE WEATHER... With RH values above critical thresholds, hazardous fire weather conditions are not expected over the next several days. .HYDROLOGY... Isolated to scattered afternoon and early evening thunderstorms are expected each day. There are no widespread flooding concerns at this time. However, isolated heavy rainfall will be possible with slower moving thunderstorms. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 98 75 97 75 96 / 40 30 40 20 30 Panama City 92 78 92 79 91 / 40 20 40 10 20 Dothan 97 74 96 74 97 / 40 30 30 10 30 Albany 97 74 97 74 98 / 50 20 20 10 20 Valdosta 96 73 96 73 97 / 40 20 30 20 20 Cross City 96 73 96 73 96 / 40 30 40 20 30 Apalachicola 93 77 92 77 91 / 30 20 30 10 10 && .TAE WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AL...None. GM...None. && NEAR TERM...Fieux SHORT TERM...Godsey LONG TERM...Godsey AVIATION...Fieux MARINE...Godsey FIRE WEATHER...Fieux HYDROLOGY...Godsey
In the hours before
Special weather statement, Jul 21, 1:43 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 143 PM EDT THU JUL 21 2016 GAZ127-146-211830- WORTH GA-COLQUITT GA- 143 PM EDT THU JUL 21 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COLQUITT AND SOUTH CENTRAL WORTH COUNTIES UNTIL 230 PM EDT... AT 143 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR DOERUN...OR 11 MILES NORTH OF MOULTRIE. THIS STORM WAS NEARLY STATIONARY. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... DOERUN...MINNESOTA...PRITCHETTS...ANDERSON CITY...NEW ELM... SIGSBEE...POWELLTOWN...TICKNOR AND MINTON. LAT...LON 3125 8395 3139 8396 3146 8375 3128 8370 TIME...MOT...LOC 1743Z 251DEG 3KT 3133 8384 11-MOORE
Special weather statement, Jul 21, 1:53 PM EDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TALLAHASSEE FL 153 PM EDT THU JUL 21 2016 GAZ146-158-211845- THOMAS GA-COLQUITT GA- 153 PM EDT THU JUL 21 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COLQUITT AND CENTRAL THOMAS COUNTIES UNTIL 245 PM EDT... AT 153 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER THOMASVILLE. THIS STORM WAS NEARLY STATIONARY. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... THOMASVILLE...COOLIDGE...MERRILLVILLE...NEWARK...PATTEN...DILLON... PASCO...ENON AND THOMASVILLE MUNICIPAL A/P. PRECAUTIONARY/PREPAREDNESS ACTIONS... FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. && LAT...LON 3072 8392 3080 8406 3109 8387 3101 8374 TIME...MOT...LOC 1753Z 251DEG 3KT 3082 8396 11-MOORE
The office that day
Everything else NWS Tallahassee, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 8:22 PM EDT | Special Weather Statement | TAE | Lowndes | 23 min |
| Jul 20, 8:33 PM EDT | Severe Thunderstorm Warning | TAE | Lowndes | 27 min |
| Jul 20, 8:58 PM EDT | Special Weather Statement | TAE | Lowndes | 32 min |
| Jul 20, 8:59 PM EDT | Severe Thunderstorm Warning | TAE | Brooks, Lowndes | 31 min |
| Jul 21, 1:43 PM EDT | Special Weather Statement | TAE | Colquitt | 47 min |
| Jul 21, 1:53 PM EDT | Special Weather Statement | TAE | Thomas | 52 min |
| Jul 21, 2:05 PM EDT | Severe Thunderstorm Warning | TAE | Worth | 40 min |
| Jul 21, 2:29 PM EDT | Severe Thunderstorm Warning | TAE | Thomas | 31 min |
| Jul 21, 3:07 PM EDT | Special Weather Statement | TAE | Turner | 23 min |
| Jul 21, 3:12 PM EDT | Severe Thunderstorm Warning | TAE | Turner | 24 min |
| Jul 21, 3:23 PM EDT | Severe Thunderstorm Warning | TAE | Lee | 17 min |
| Jul 21, 3:52 PM EDT | Severe Thunderstorm Warning | TAE | Baker, Dougherty, Mitchell | 53 min |
| Jul 21, 4:04 PM EDT | Areal Flood Advisory | TAE | Baker, Calhoun, Dougherty, Lee, Mitchell, Terrell and 1 more | 116 min |
| Jul 21, 4:42 PM EDT | Special Weather Statement | TAE | Baker, Calhoun, Early | 48 min |
| Jul 21, 5:28 PM EDT | Areal Flood Advisory | TAE | Calhoun, Clay, Early, Miller, Quitman, Randolph and 1 more | 2 hr |
| Jul 21, 5:29 PM EDT | Special Weather Statement | TAE | Clay, Early | 46 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.